Tags

Type your tag names separated by a space and hit enter

Low myopathy rates associated with statins as monotherapy or combination therapy with interacting drugs in a group model health maintenance organization.
Pharmacotherapy. 2005 Mar; 25(3):345-51.P

Abstract

STUDY OBJECTIVE

Because the risk for myopathy increases when 3-hydroxy-3-methylglutaryl coenzyme A inhibitors (statins) are used with other agents known to inhibit cytochrome P450 3A4 in patients with dyslipidemia, we sought to quantify this risk in a diverse, real-world sample of patients receiving statin therapy.

DESIGN

Retrospective chart review.

SETTING

Kaiser Permanente Colorado (KPCO), a group model health maintenance organization with approximately 360,000 members.

PATIENTS

Four hundred sixty-eight patients who were identified as having a diagnosis of myopathy over a 4-year period using KPCO computerized data systems.

MEASUREMENTS AND MAIN RESULTS

Medical records were reviewed to confirm myopathy cases associated with statin therapy. Of the 468 patients, 61 had received statin therapy before their diagnosis, and 41 (67%) of these patients had confirmed myopathy (documented creatine kinase level>or=1000 IU/L). The prevalence of myopathy was 0.12% with statin monotherapy and 0.22% with statins in combination with interacting drugs. Only 17 of the 41 (41%) patients had confirmed myopathy with no other plausible clinical explanation, such as a muscle injury. Increased risk of myopathy associated with statin therapy in combination with interacting drugs approached statistical significance (p=0.052) but was of minimal clinical significance.

CONCLUSION

The prevalence of confirmed myopathy in patients receiving statin therapy is low (<1%). Combining statin therapy with interacting drugs (e.g., fibrates) was not associated with a clinically important increase in the prevalence of myopathy. The risk of developing myopathy during statin therapy is outweighed by the benefits derived from the therapeutic effects of the therapy.

Authors+Show Affiliations

Anticoagulation and Cardiac Risk Service, Westminster Primary Care, Longmont, Colorado 80305, USA. roberta.shanahan@kp.orgNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

15843281

Citation

Shanahan, Roberta L., et al. "Low Myopathy Rates Associated With Statins as Monotherapy or Combination Therapy With Interacting Drugs in a Group Model Health Maintenance Organization." Pharmacotherapy, vol. 25, no. 3, 2005, pp. 345-51.
Shanahan RL, Kerzee JA, Sandhoff BG, et al. Low myopathy rates associated with statins as monotherapy or combination therapy with interacting drugs in a group model health maintenance organization. Pharmacotherapy. 2005;25(3):345-51.
Shanahan, R. L., Kerzee, J. A., Sandhoff, B. G., Carroll, N. M., & Merenich, J. A. (2005). Low myopathy rates associated with statins as monotherapy or combination therapy with interacting drugs in a group model health maintenance organization. Pharmacotherapy, 25(3), 345-51.
Shanahan RL, et al. Low Myopathy Rates Associated With Statins as Monotherapy or Combination Therapy With Interacting Drugs in a Group Model Health Maintenance Organization. Pharmacotherapy. 2005;25(3):345-51. PubMed PMID: 15843281.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Low myopathy rates associated with statins as monotherapy or combination therapy with interacting drugs in a group model health maintenance organization. AU - Shanahan,Roberta L, AU - Kerzee,Jane A, AU - Sandhoff,Brian G, AU - Carroll,Nikki M, AU - Merenich,John A, PY - 2005/4/22/pubmed PY - 2005/5/19/medline PY - 2005/4/22/entrez SP - 345 EP - 51 JF - Pharmacotherapy JO - Pharmacotherapy VL - 25 IS - 3 N2 - STUDY OBJECTIVE: Because the risk for myopathy increases when 3-hydroxy-3-methylglutaryl coenzyme A inhibitors (statins) are used with other agents known to inhibit cytochrome P450 3A4 in patients with dyslipidemia, we sought to quantify this risk in a diverse, real-world sample of patients receiving statin therapy. DESIGN: Retrospective chart review. SETTING: Kaiser Permanente Colorado (KPCO), a group model health maintenance organization with approximately 360,000 members. PATIENTS: Four hundred sixty-eight patients who were identified as having a diagnosis of myopathy over a 4-year period using KPCO computerized data systems. MEASUREMENTS AND MAIN RESULTS: Medical records were reviewed to confirm myopathy cases associated with statin therapy. Of the 468 patients, 61 had received statin therapy before their diagnosis, and 41 (67%) of these patients had confirmed myopathy (documented creatine kinase level>or=1000 IU/L). The prevalence of myopathy was 0.12% with statin monotherapy and 0.22% with statins in combination with interacting drugs. Only 17 of the 41 (41%) patients had confirmed myopathy with no other plausible clinical explanation, such as a muscle injury. Increased risk of myopathy associated with statin therapy in combination with interacting drugs approached statistical significance (p=0.052) but was of minimal clinical significance. CONCLUSION: The prevalence of confirmed myopathy in patients receiving statin therapy is low (<1%). Combining statin therapy with interacting drugs (e.g., fibrates) was not associated with a clinically important increase in the prevalence of myopathy. The risk of developing myopathy during statin therapy is outweighed by the benefits derived from the therapeutic effects of the therapy. SN - 0277-0008 UR - https://www.unboundmedicine.com/medline/citation/15843281/Low_myopathy_rates_associated_with_statins_as_monotherapy_or_combination_therapy_with_interacting_drugs_in_a_group_model_health_maintenance_organization_ L2 - https://doi.org/10.1592/phco.25.3.345.61606 DB - PRIME DP - Unbound Medicine ER -